Winter Storm, Caroline
- When
- January 22, 11:00 AM EST to 9:00 PM EST
- Where
- Caroline forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
75 of an inch of ice across portions of central and eastern Virginia. The freezing rain on power lines caused power outages, and roadways were very slippery resulting in numerous accidents.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Freezing rain produced 0.25 to 0.75 of an inch of ice across portions of central and eastern Virginia. The freezing rain on power lines caused power outages, and roadways were very slippery resulting in numerous accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 22, 9:53 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 953 AM EST SAT JAN 22 2005 LO PRES LCTD IN SE OH ATTM...W/ CDFNT TRAILING SSW TO NRN MS/LA. LLVL COLD AIR ENTRENCHED FM MTNS E...W/ WK HINT OF SCNDRY LO PRES INVOF CHLV2. PRBLM OF THE DAY APRS TO BE QPF AS SYS PASSES BY N OF RGN...AND THEN INTENSIFIES OFFSHR TNGT. MOD WSWLY FLO 85-7 THIS MORNING AT RNK/GSO...WOULD SUGG DNSLPG MAY LMT ANY SGFNT PCPN TRYING TO CRS MTNS INTO RGN. IN AREA OF CURRENT ADVSRY/WRNGS...CONCERN IS AMT OF PCPN...AS WELL AS PTYPE. XPCTG GENLY LESS THAN 0.25 EQUIVALENT CNTRL/S PRTN OF FA INTO THIS EVE. FAR NNE SXNS OF FA...MNLY N OF A FVX TO SBY/OXB LN APRS TO BE THREAT AREA OF PTNTL WINTER STM WRNG CRITERIA SN (2-4) AND/OR ICE (1/4). PLAN ON KPG ADVSRYS/WRNGS AS THEY ARE...BUT AM WARY ABT THE ACTUAL XTNT S...ESP THE WRNG. WL CONT TO MONITOR INTO THE ERY AFTN HRS...AND MAY NEED TO ADJST THEN. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...WINTER STORM WARNING...TODAY AND TONIGHT...MDZ021-022. WINTER WEATHER ADVISORY...TODAY AND TONIGHT...MDZ023>025. VA...WINTER STORM WARNING...TODAY AND TONIGHT...VAZ048-049-060>063- 064-072>076-067>071. WINTER WEATHER ADVISORY...VAZ065-066-079>084- 086>094-099-100. NC...NONE. MARINE...GALE WARNING ATLC COASTAL WATERS FENWICK TO CURRITUCK BEACH LIGHT...AND CHES BAY S OF SMITH PT. SMALL CRAFT ADVISORY CURRITUCK SOUND. && 25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 548 AM EST SAT JAN 22 2005 MDZ021-022-VAZ048-049-060>064-067>076-221100- AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-DORCHESTER MD- ESSEX VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA- KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-NOTTOWAY VA-POWHATAN VA- PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-WICOMICO MD- INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE... BON AIR...BOWLING GREEN...CAMBRIDGE...CARTERSVILLE...CHAMPLAIN... CHESTER...COLONIAL BEACH...COLONIAL HEIGHTS...CREWE...CUMBERLAND... DOWNTOWN RICHMOND...FARMVILLE...FORK UNION...FRUITLAND...GOOCHLAND... HADENSVILLE...HAMPDEN SYDNEY...HIGHLAND SPRINGS...HURLOCK... KING AND QUEEN COURTHOUSE...KING WILLIAM...LOUISA...MANNBORO... MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...PALMYRA... POWHATAN...ROBLEY...SAINT STEPHENS CHURCH...SALISBURY... TAPPAHANNOCK...TUCKAHOE...WARSAW AND WEST POINT 548 AM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN VIRGINIA...AND THE MARYLAND EASTERN SHORE. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT...FOR A COMBINATION OF SNOW AND FREEZING RAIN. PLEASE REFER TO THE WINTER WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... STRONG WINDS ARE EXPECTED ON SUNDAY ALONG WITH WIND CHILL INDICES NEAR ZERO. GALE CONDITIONS ARE EXPECTED OVER THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ023>025-VAZ065-066-077>094-099-100-221100- ACCOMACK VA-BRUNSWICK VA-CHARLES CITY VA-DINWIDDIE VA-GLOUCESTER VA- GREENSVILLE VA-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA- LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORTHAMPTON VA-NORTHUMBERLAND VA-PRINCE GEORGE VA-SOMERSET MD- SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA- INCLUDING THE CITIES OF...BOYKINS...BRODNAX...CALLAO... CAPE CHARLES...CHARLES CITY...CHASE CITY...CHINCOTEAGUE... CLAREMONT...COURTLAND...CRISFIELD...DAHLIA...DELTAVILLE... DINWIDDIE...DISPUTANTA...EMPORIA...EXMORE...FAIR PORT...FORT LEE... FRANKLIN...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...HAMPTON... HOPEWELL...KENBRIDGE...KILMARNOCK...LANGLEY AFB...LAWRENCEVILLE... MATHEWS...MCKENNEY...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS... NORGE...OCEAN CITY...PATRICK HENRY FIELD...PETERSBURG... POCOMOKE CITY...POQUOSON...PRINCESS ANNE...PURDY...QUEENS LAKE... ROXBURY...SEAFORD...SMITHFIELD...SOUTH HILL...SURRY...TALLEYSVILLE... TOANO...URBANNA...VICTORIA...WAKEFIELD...WAVERLY... WILLIAMSBURG AND WINDSOR 548 AM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT...FOR A COMBINATION OF SNOW AND FREEZING RAIN. PLEASE REFER TO THE WINTER WEATHER MESSAGE...WBCWSWAKQ OR WWUS41 KAKQ...FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... STRONG WINDS ARE EXPECTED ON SUNDAY ALONG WITH WIND CHILL INDICES NEAR ZERO. GALE CONDITIONS ARE EXPECTED OVER THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ012>017-030>032-102-VAZ095>098-221100- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC- GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC- INCLUDING THE CITIES OF...AHOSKIE...AULANDER...CAMDEN...CHURCHLAND... CURRITUCK...DEEP CREEK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH... DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...GARYSBURG... GATESVILLE...GRANDY...GREAT BRIDGE...HERTFORD...HOLLAND... KEMPSVILLE...MURFREESBORO...OCEAN VIEW...RICH SQUARE...RYLAND... SOUTH MILLS...SUNBURY...VIRGINIA BEACH OCEANFRONT...WEEKSVILLE... WINDSOR AND WINFALL 548 AM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... A BRIEF PERIOD OF SNOW OR SLEET IS POSSIBLE BEFORE A CHANGEOVER TO RAIN TODAY. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ OR WWUS81 KAKQ...FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... STRONG WINDS ARE EXPECTED ON SUNDAY ALONG WITH WIND CHILL INDICES NEAR ZERO. GALE CONDITIONS ARE EXPECTED OVER THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1047 AM EST SAT JAN 22 2005 NCZ012>017-030>032-102-VAZ095>098-221739- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC- GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC- ...A WINTRY MIX OF PRECIPITATION INTO EARLY THIS AFTERNOON... A WINTER STORM WILL MOVE QUICKLY THROUGH THE MID ATLANTIC REGION TODAY. SNOW AND SLEET IS DEVELOPING ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA LATE THIS MORNING AND A LIGHT ACCUMULATION OF SNOW AND SLEET...GENERALLY LESS THAN AN INCH...IS LIKELY BEFORE THE PRECIPITATION GRADUALLY CHANGES OVER TO RAIN BY EARLY TO MID AFTERNOON. ROADS ARE LIKELY TO BECOME SLICK INTO THE EARLY AFTERNOON ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. BRIDGES AND OVERPASSES ARE NORMALLY FIRST TO BECOME SLIPPERY. MOTORISTS ARE URGED TO USE EXTREME CAUTION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS WINTER WEATHER SITUATION. CULLEN
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436787, 5436788, 5436789, 5436790, 5436791, 5436792, 5436873, 5436874, 5436875, 5436876, 5437117, 5437118, 5437119, 5437120.